Birth Control Pills – Still Hold Risks

Birth control pillsYears ago I started educating health professionals and patients in my practice about birth control pills. If they — or their wives, daughters, or patients were taking them — they should make sure to supplement with a multivitamin and mineral containing higher dosages of B vitamins.

The reason? Studies have found that oral contraceptives deplete several nutrients including vitamins B2, B6, and B12, folate, vitamins C and E, magnesium, and even CoQ10.1-5 These nutrient depletions have far-reaching effects; they can contribute to everything from depression, migraines, and anemia — to cervical dysplasia — the precursor to cervical cancer.

Today it is common medical practice to discontinue the use of birth control pills for a few months before trying to get pregnant because the folate depletion they cause can increase the risks of a baby being born with spina bifida.

As recently as 2003, a study found that young women who took birth control pills had twice as much C-reactive protein (CRP) in their blood.6 CRP is a product of systemic inflammation and is known to cause narrowing and hardening of the arteries. This was a small study, but it showed that birth control pills promoted inflammation in the body — part of which is very likely due to the nutrients they deplete.

I emphasized the word “young” because this study showed that the inflammation is happening at a young age. While the authors stated that the study could not determine whether the elevated CRP would increase the risk of heart disease, it only stands to reason that the longer a woman lives with elevated CRP, the greater her risk will be of developing damage from it.

Many gynecologists today still believe the risks from birth control pills were mainly in the past when dosages of the hormones were higher. In fact, most gynecologists still encourage the use of birth control pills because some research suggests that they lower the risk of ovarian cancer and pelvic inflammatory disease.

While this is a very personal decision, I believe women should know that even today’s birth control pills can deplete nutrients — and that any woman using them should protect herself by taking a good multivitamin every day as well as extra CoQ10 (60 to 90 mg per day).

If you or your significant other uses birth control pills, protect yourself with extra nutrients, and measure your CRP levels to see if they are elevated. If they are, you should try to decrease other sources of inflammation to your body like high intake of sugars and other high glycemic index foods.

Taking the nutrients mentioned above plus additional antioxidants will help to reduce CRP levels. If CRP still doesn’t come down, you may need to consider other methods of birth control.


  1. Webb, JL, J Reprod Med 25(4) (Oct 1980) : 150-56.
  2. Ahmed, F et al., Am J Clin Nutr 28(6) (Jun 1975) : 606-15.
  3. Bermond, P Acta Vitaminol Enzymol 1982;4(1-2):45-54
  4. Seelig MS, J Am Coll Nutr, 1993 12(4):442-58
  5. American Journal of Obstetrics and Gynecology (194, 5:e35-e38, 2006).
  6. Dreon D, et al. American Physiological Society Annual Meeting, San Diego, 2003.

Related Articles:

Health Topic: Health Warning


  1. Tricia says:

    My Gyneacologist thinks I should put my 13 year old daughter on birth control. What are the health risks associated with this. She is rather young and still developing and I was worried there were more risks than benefits. Could you help me out with this?

  2. Cath Walsh says:

    I can’t believe that a gyno would want such a young girl to take artificial hormones when her own haven’t yet started settling down!! What is his / her reasoning? Personally, I wouldn’t put her on them. I’m not medically trained, just have an intense interest in health / diet and such things. I took myself off birth control long ago after my father took one look at me and asked if I was still on those pills. When I answered in the affirmative he simply said, ‘get off them’. He’d seen something in me that disturbed him. I came off them and never went back on and felt better for it.

  3. Margaret says:

    I, too, had a terrible time on the pill. I was only on them for two and a half years, but the consequences were awful for me. My libido decreased, I could not enjoy sex as I once had, I became severely depressed and emotionally unstable (to the point of thinking about suicide). I went off the pill about two weeks ago, and I am slowly returning to my old self. I still worry about the hormonal changes in my body as a result of the pill. I worry sometimes that these changes are permanent. I don’t believe that they are, but it still worries me sometimes.

    As for your gyneacologist, I highly suggest you find another one, if you can. The pill has long term effects that are only now being studied. Please don’t risk it!

  4. Aisha says:

    To Margaret, I’ve experienced a season of depression for maybe 2-3 years. I thought I would never recover. It was a very scary time in my life coming out of high school… I had no clear understanding of what I was experiencing… I Thought I was losing my mind, so did my family. I can say today it’s been 10 years since I’ve felt depressed… I’m Totally Free… Few things I did to get free were read and study depression from a natural health stand point, I never used drugs to get free. I changed my circle of friends, environment, and health…I also studied the bible and listened to positive speakers of the bible… One of the most important things I did was changing what I was watching on TV to more positive shows. A negative world weights on you…


  5. The reality is that all HRT and contraceptives disrupt a woman’s hormonal cascade. You cannot add a man-made progestin and expect it to act like progesterone – it simply will not and does not.

    Some women’s reactions to the pill/HRT are worse than others, but this is not to say it is beneficial for those who are not clearly messed up by hormone use. Like always, common sense is advised!

    Regards, Marek.

  6. Hey there I sumbled upon this webpage by mistake, I was browsing Bing for Beyonce’s Dereon clothing line when I found your website, I must say your site is really intriguing I truely think the layout, its astounding!. I’m strapped for time in this instance to fully browse your webpage but I have bookmarked it and also signed up for your RSS feeds. I will be back in a day or two. Thanks for a great site.

  7. Susan says:

    Thank you so much for the article! I had a very high hsCRP (the extra sensitive test for CRP) and I was 10.4. My doctor was in shock, he said it was probably a false positive!! My cholesterol and glucose was high and I am a young 25 year old female, with no history of stroke/heart attacks. I asked him if it was my birthcontrol. He said it has not been proven to be a link, but to perhaps stop for the time being until my next test in 3 weeks. The figure seems too high for someone without additional heart symptoms. I will stop messing around with the pill in the mean time until I know for sure, my CRP count is normal!! Thank you so much for sharing the article!!!

Leave a Reply

Your email address will not be published. Required fields are marked *